Flood, Northern Franklin
- When
- January 14, 6:00 AM EST to January 16, 6:00 AM EST
- Where
- Northern Franklin forecast zone
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Water and ice on the Salmon River in Malone, NY resulted in gradual flooding of low areas impacting a few houses. The water gradually rose and remained high for several days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Water and ice on the Salmon River in Malone, NY resulted in gradual flooding of low areas impacting a few houses. The water gradually rose and remained high for several days. Water damage to a few houses was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 13, 9:42 PM EST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 942 PM EST TUE JAN 13 2004 .DISCUSSION... GOING FORECAST IN REAL GOOD SHAPE AND SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. TEMPERATURES ARE BELOW ZERO JUST ABOUT EVERYWHERE IN THE FORECAST AREA AND WILL CONTINUE TO FALL OVERNIGHT WITH ADDITIONAL COLD AIR ADVECTION. CLOUD COVER CONTINUES TO DISSIPATE AS WELL WITH ANY CLOUDS OVER PORTIONS OF NORTHERN AND CENTRAL VERMONT. SOME AREAS HAVE ALREADY HIT WIND CHILL WARNING CRITERIA AND EXPECT ALL AREAS TO DO SO DURING THE OVERNIGHT AND MORNING HOURS. THUS WIND CHILL WARNING WILL REMAIN IN PLACE. NO CHANGES TO LATER PERIODS AS WELL. EVENSON && .PREV DISCUSSION FROM 339 PM... .SHORT TERM (TNGT THRU FRI)...MAIN WX HILITE FOR THE PD WL BE BITTER TO EXTREME COLD. ARCTIC FNT HAS PUSHED S OF RGN AND ARCTIC AIR IS POURING IN. ALRDY NR ZERO W ZNS. DWPTS CRASHING AS WELL WHICH IS CUTTING OFF SNW SHWR ACTVTY SO XPCT MOCLR/PTCLDY SKIES TNGT. STG CAA THRU AT LEAST ERLY MRNG THEN WNDS MAY DMNSH W ZNS TWD DAYBREAK AS SFC RDG BLDS IN. WL KEEP WIND CHILL WRNG GOING FOR TNGT/WED MRNG AS GUSTY WINDS COMBINED WITH TMPS FALLING INTO TEENS/20S BELOW ZERO WL CREATE WCHILLS OF -25 TO -40 WITH LCLY -50 ADRNDCKS/HIR TRRN OF NE VT ARND AND A FEW HRS AFT DAYBREAK. CORE OF DEEP COLD AIR FM H8 TO H5 ACTUALLY LIFTS NE DURG WED SO SHD SEE TMPS MODERATING DURG DAY BUT RMNG BLO ZERO ACRS N ZNS WHERE H8 TMPS -26 TO -30. MAXES ACRS S VT VLYS MAY CRACK ZERO. XPCT INCRG HI CLDS DURG DAY...ESP S/W ZNS AS CLIPPER SYS TRACKS S OF RGN. DEEPER MSTR FM THIS SYS WL RMN S OF FA. SCNDRY S/WV IN NW FLOW WL BRING ANOTHER REINFORCING SURGE OF ARCTIC AIR WED NGT/THU...EVEN COLDER THAN CRNT SHOT AS ARCTIC VORTEX ROTATES SWD ACRS FA DURG THU. GFS MOST AGRESSV WITH ARCTIC AIR AS IT BRINGS POCKET OF H8 TMPS OF -38 ACRS N ZNS BY LT THU. THIS MAY BE OVRDONE BUT EVEN WRMR ETA DOWN TO -30 TO -35. THU WL LKLY BE COLDEST DAY IN MANY YRS WITH MAXES -5 TO -15 ACRS N FA AND 0 TO -5 S VT VLYS. ADD A GUSTY NW WIND TO 20 MPH AND WCHILLS ALL DAY WL LKLY BE IN -30 TO -45 RNG. AT BTV...LAST TIME MAX TEMP COLDER THAN -5 WAS 1/3/81 WITH MAX -8. INTRODUCED CHC FLRYS THU AFTN N ZNS AS CORE OF COLDEST AIR ALF MVS OVHD WITH INCRG MSTR. WAA BEGINS THU NGT FM NLY DIRECTION SO WENT WITH CHC SNW SHWRS... MAINLY N ZNS AND KEPT CHC FLRYS GOING FOR FRI AS NLY FLOW AND LL MSTR CONTS. TMPS WL LKLY RISE OVRNGT THU NGT AS WAA BCMS ESTABLISHED WITH MAXES INTO SINGLE NMBRS/LWR TEENS FRI. && .EXTENDED (FRI NGT-TUE)...BY THE TIME EXTENDED PERIOD ARRIVES... COLDEST TEMPS HAVE PLAYED OUT...WITH WARM AIR ADVECTION FROM THE NORTH. H8 TEMPS IN THE -12C TO -16C RANGE...AND H10-H5 THICKNESS INTO THE 510S. THAT TRANSLATES INTO HIGHS IN THE TEENS AND 20S... WITH MOSTLY BELOW ZERO LOWS. MRF ENSEMBLES AND CANADIAN SEF ALL SHOW CONSISTENCY IN KEEPING COLD EASTERN US TROUGH IN PLACE...SO NO SIGNIFICANT WARMUP SEEN. TRANSITORY SURFACE RIDGE AND H5 SHORTWAVE RIDGE MOVES ACROSS REGION FRIDAY AND FRIDAY NIGHT...BUT IS QUICKLY OVERCOME BY SHORTWAVE TROUGH DROPPING DOWN FROM THE NORTHWEST. CURRENT FORECAST ALREADY HAD CHC SNOW BEGINNING SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. 06Z AND 12Z GFS RUNS PUSHED OFF START TIME...KEEPING SATURDAY AFTERNOON DRY...BUT CONTINUED CHC SNOW THROUGH SUNDAY MORNING. FOR MONDAY AND TUESDAY...RIDGING AT SURFACE AND ALOFT BEGINS TO BUILD INTO THE NORTHEAST WITH TEMPERATURES WARMING MORE TO SEASONAL NORMS && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WIND CHILL WRNG FOR TONIGHT AND WED MRNG VTZ001>012-016>019. NY...WIND CHILL WRNG FOR TONIGHT AND WED MRNG NYZ026>031-034-035-087. && SHORT TERM...KJC EXTENDED...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 514 AM EST WED JAN 14 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-141213- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 514 AM EST WED JAN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT...AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON TODAY. BITTERLY COLD ARCTIC AIR COMBINED WITH GUSTY NORTHWEST WINDS OF 10 TO 15 MPH WILL PRODUCE WIND CHILL VALUES OF 30 TO AS LOW AS 50 DEGREES BELOW ZERO. THOUGH TEMPERATURES WILL REMAIN VERY COLD ALL DAY...WINDS SHOULD SUBSIDE BY AFTERNOON AND BECOME LIGHT TONIGHT...THUS WIND CHILL CONCERNS SHOULD DIMINISH. OTHER THAN A FEW FLURRIES...NO PRECIPITATION IS EXPECTED TODAY...WITH PARTLY TO MOSTLY SUNNY SKIES ANTICIPATED. .DAYS TWO THROUGH SEVEN... ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH FRIDAY. A SECONDARY SURGE OF VERY COLD AIR WILL PUSH SOUTHWARD ACROSS THE REGION ON THURSDAY...WITH VERY LOW WIND CHILLS EXPECTED ONCE AGAIN. AFTERWARDS...A SLOW MODERATING TREND WILL COMMENCE...WITH AFTERNOON TEMPERATURES CLIMBING INTO THE TEENS BY SATURDAY...AND INTO THE 20S BY THE MIDDLE PART OF NEXT WEEK. MAINLY DRY WEATHER IS EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. JMG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383272.